Australian regulator warns after oesophagus tear from counterfeit weight‑loss peptide

The Therapeutic Goods Administration warned after a patient suffered an oesophageal tear from a counterfeit version of experimental peptide retatrutide, a drug not approved for use in Australia.

Close-up of various colorful pills and capsules on a black background.
Photo: David Peterson

The Australian Therapeutic Goods Administration (TGA) has issued an urgent national public health warning after a patient suffered a life-threatening oesophageal perforation following the self-administration of an unregulated, counterfeit peptide marketed online as a weight-loss compound, according to reporting by The Guardian.

Medical reports indicate that the individual purchased an unapproved vial of compounded peptide powder from an unlicensed overseas website, attempting home reconstitution and injection without medical oversight. The resulting toxic chemical reaction and severe gastrointestinal trauma necessitated emergency surgical intervention at a major regional hospital.

The regulatory alert highlights the growing international danger posed by illicit online marketplaces exploiting surging consumer demand for GLP-1 receptor agonists and related weight-loss therapies. The TGA warned that unregulated compounding laboratories frequently produce contaminated solutions containing incorrect dosages, harmful chemical impurities, and non-sterile carrier liquids that pose grave systemic risks to consumers.

Australian health authorities reiterated that prescription medications must only be obtained through certified pharmacies upon the authorization of licensed medical practitioners. The regulator confirmed that federal border enforcement agencies are stepping up seizures of illicit pharmaceutical imports, with violators facing heavy civil penalties and criminal prosecution under the Therapeutic Goods Act.